Journal of Applied Probability

Correlated fractional counting processes on a finite-time interval

Luisa Beghin, Roberto Garra, and Claudio Macci

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present some correlated fractional counting processes on a finite-time interval. This will be done by considering a slight generalization of the processes in Borges et al. (2012). The main case concerns a class of space-time fractional Poisson processes and, when the correlation parameter is equal to 0, the univariate distributions coincide with those of the space-time fractional Poisson process in Orsingher and Polito (2012). On the one hand, when we consider the time fractional Poisson process, the multivariate finite-dimensional distributions are different from those presented for the renewal process in Politi et al. (2011). We also consider a case concerning a class of fractional negative binomial processes.

Article information

J. Appl. Probab., Volume 52, Number 4 (2015), 1045-1061.

First available in Project Euclid: 22 December 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 33E12: Mittag-Leffler functions and generalizations 60G22: Fractional processes, including fractional Brownian motion 60G55: Point processes
Secondary: 60E05: Distributions: general theory

Poisson process negative binomial process weighted process


Beghin, Luisa; Garra, Roberto; Macci, Claudio. Correlated fractional counting processes on a finite-time interval. J. Appl. Probab. 52 (2015), no. 4, 1045--1061. doi:10.1239/jap/1450802752.

Export citation


  • Abramowitz, M. and Stegun, I. A. (1964). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables (National Bureau Standards Appl. Math. Ser. 55). U.S. Government Printing Office, Washington, D. C.
  • Angulo, J. M., Ruiz-Medina, M. D., Anh, V. V. and Grecksch, W. (2000). Fractional diffusion and fractional heat equation. Adv. Appl. Prob. 32, 1077–1099.
  • Baeumer, B., Meerschaert, M. M. and Nane, E. (2009). Brownian subordinators and fractional Cauchy problems. Trans. Amer. Math. Soc. 361, 3915–3930.
  • Balakrishnan, N. and Kozubowski, T. J. (2008). A class of weighted Poisson processes. Statist. Prob. Lett. 78, 2346–2352.
  • Beghin, L. and D'Ovidio, M. (2014). Fractional Poisson process with random drift. Electron. J. Prob. 19, 26 pp.
  • Beghin, L. and Macci, C. (2014). Fractional discrete processes: compound and mixed Poisson representations. J. Appl. Prob. 51, 19–36.
  • Beghin, L. and Orsingher, E. (2009). Fractional Poisson processes and related planar random motions. Electron. J. Prob. 14, 1790–1827.
  • Beghin, L. and Orsingher, E. (2010). Poisson-type processes governed by fractional and higher-order recursive differential equations. Electron. J. Prob. 15, 684–709.
  • Borges, P., Rodrigues, J. and Balakrishnan, N. (2012). A class of correlated weighted Poisson processes. J. Statist. Planning Inference 142, 366–375.
  • Jarad, F., Abdeljawad, T. and Baleanu, D. (2012). Caputo-type modification of the Hadamard fractional derivatives. Adv. Difference Equations 2012, 8 pp.
  • Johnson, N. L., Kotz, S. and Kemp, A. W. (1992). Univariate Discrete Distributions, 2nd edn. John Wiley, New York.
  • Kilbas, A. A., Srivastava, H. M. and Trujillo, J. J. (2006). Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam.
  • Kostinski, A. B. (2001). On the extinction of radiation by a homogeneous but spatially correlated random medium. J. Optical Soc. Amer. A 18, 1929–1933.
  • Kozubowski, T. J. and Podgórski, K. (2009). Distributional properties of the negative binomial Lévy process. Prob. Math. Statist. 29, 43–71.
  • Kumar, A., Nane, E. and Vellaisamy, P. (2011). Time-changed Poisson processes. Statist. Prob. Lett. 81, 1899–1910.
  • Laskin, N. (2003). Fractional Poisson process. Commun. Nonlinear Sci. Numer. Simul. 8, 201–213.
  • Lefèvre, C. and Picard, P. (2011). A new look at the homogeneous risk model. Insurance Math. Econom. 49, 512–519.
  • Mainardi, F. (1996). The fundamental solutions for the fractional diffusion-wave equation. Appl. Math. Lett. 9, 23–28.
  • Mainardi, F., Gorenflo, R. and Scalas, E. (2004). A fractional generalization of the Poisson processes. Vietnam J. Math. 32, 53–64.
  • Meerschaert, M. M., Nane, E. and Vellaisamy, P. (2011). The fractional Poisson process and the inverse stable subordinator. Electron. J. Prob. 16, 1600–1620.
  • Orsingher, E. and Beghin, L. (2004). Time-fractional telegraph equations and telegraph processes with Brownian time. Prob. Theory Relat. Fields 128, 141–160.
  • Orsingher, E. and Beghin, L. (2009). Fractional diffusion equations and processes with randomly-varying time. Ann. Prob. 37, 206–249.
  • Orsingher, E. and Polito, F. (2010). Fractional pure birth processes. Bernoulli 16, 858–881.
  • Orsingher, E. and Polito, F. (2012). The space-fractional Poisson process. Statist. Prob. Lett. 82, 852–858.
  • Podlubny, I. (1999). Fractional Differential Equations. Academic Press, San Diego, CA.
  • Politi, M., Kaizoji, T. and Scalas, E. (2011). Full characterization of the fractional Poisson process. Europhys. Lett. 96, 20004.
  • Schneider, W. R. and Wyss, W. (1989). Fractional diffusion and wave equations. J. Math. Phys. 30, 134–144.
  • Vellaisamy, P. and Maheshwari, A. (2014). Fractional negative binomial and Polya processes. Preprint. Available at